Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 372, NWS Norman, OK

May 7, 2008Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 7, 2008, 4:05 PM CDT for Stephens County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 4:05 PM CDT (21:05 UTC)
Expired
May 7, 2008, 4:45 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Stephens County, OK

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:33 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:19 PM CDT, 46 minutes earlier.

Area forecast discussion, May 7, 3:19 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT WED MAY 7 2008

.DISCUSSION...
THE LARGE AREA OF CONVECTION CURRENTLY COVERING MOST OF OUR
FORECAST AREA IS EXPECTED TO SHIFT NORTHEAST THIS EVENING AS THE
UPPER LOW MOVES INTO EASTERN OKLAHOMA. UNTIL THEN... WE EXPECT THE
USUAL ARRANGEMENT OF ADVERSE WEATHER... RANGING FROM A RISK OF
TORNADIC SUPERCELLS ACROSS OUR SOUTH-CENTRAL AND SOUTHEAST
COUNTIES... TO A POSSIBILITY OF SMALL FUNNELS UNDER THE UPPER
LOW... TO SIMPLY RAIN AND SHOWERS ACROSS MOST OF THE NORTH.

AS THE LOW MOVES EAST INTO EASTERN OKLAHOMA THIS EVENING... THE
WESTERN EDGE OF THE RAIN SHOULD BEGIN TO CROSS OUR FORECAST
AREA... AND ALL RAIN IS EXPECTED TO END BY TOMORROW MORNING.

ANOTHER UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND
STORMS AGAIN TOMORROW NIGHT... AND ANOTHER OVER THE WEEKEND.

ONLY THE FIRST PERIOD OF THIS FORECAST ISSUANCE WILL CONTAIN
SIGNIFICANT CHANGES FROM THE PREVIOUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  80  56  79 /  50   0  30   0
HOBART OK         52  82  56  80 /  20   0  30   0
WICHITA FALLS TX  57  85  59  86 /  20   0  20  10
GAGE OK           49  78  50  81 /  20  10  30   0
PONCA CITY OK     53  71  56  76 /  70   0  40   0
DURANT OK         60  81  62  83 /  40   0  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/23
Hazardous weather outlook, May 7, 1:46 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT WED MAY 7 2008

OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
146 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
CENTRAL AND SOUTHERN OKLAHOMA... AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE FROM STILLWATER...
TO EL RENO... TO ANADARKO... TO HOLLIS OKLAHOMA. THIS INCLUDES ALL
OF WESTERN NORTH TEXAS.

TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON. HOWEVER...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 3 PM INTO THIS
EVENING.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH WILL BE THE
MAIN CONCERNS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
OKLAHOMA... AND PARTS OF WESTERN NORTH TEXAS THIS AFTERNOON AS AN
UPPER LEVEL LOW MOVES FROM WEST TEXAS INTO CENTRAL OKLAHOMA. A
SURFACE LOW OVER WESTERN NORTH TEXAS AT EARLY THIS AFTERNOON WILL
ALSO MOVE NORTHEAST ACROSS OKLAHOMA THIS AFTERNOON... WITH A DRYLINE
EXTENDING SOUTH INTO TEXAS. A COLD FRONT HAD ALSO MOVED ACROSS
NORTHERN AND WESTERN OKLAHOMA BY EARLY THIS AFTERNOON. COLD
TEMPERATURES ALOFT WILL MOVE INTO THE AREA WITH THE UPPER LOW.
UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
EAST OF THE SURFACE AND UPPER LOW. ISOLATED SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON. HOWEVER... THUNDERSTORMS IN SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA WILL HAVE A GREATER SEVERE WEATHER THREAT...
WITH VERTICAL WIND SHEAR SUFFICIENT TO SUPPORT SUPERCELLS LATE THIS
AFTERNOON AND THIS EVENING. WHILE LARGE HAIL AND STRONG WINDS WILL
BE THE PRIMARY SEVERE WEATHER CONCERNS... ISOLATED TORNADOES WILL
ALSO BE POSSIBLE MAINLY IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. THE SEVERE WEATHER
POTENTIAL WILL END THIS EVENING AS THE UPPER LOW MOVES INTO EASTERN
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA... 100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 60 PERCENT.

OTHER HAZARDOUS WEATHER...
A COLD FRONT MAY ACT AS A FOCUS FOR LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND EVENING. HOWEVER... HEAVY RAINFALL WILL BE POSSIBLE
ACROSS MUCH OF OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THE HEAVY
RAINFALL MAY LEAD TO FLOODING... ESPECIALLY IN LOW-LYING AND POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THURSDAY NIGHT AND
FRIDAY MORNING... BUT SEVERE STORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

MAXWELL

In the hours before

Local storm report, May 7, 3:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 W NORMAN              35.22N 97.48W
05/07/2008  E0.75 INCH       CLEVELAND          OK   NWS EMPLOYEE

&&

TAYLOR
Special weather statement, May 7, 3:47 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT WED MAY 7 2008

TXZ088-089-072100-
ARCHER TX-BAYLOR TX-
347 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF WESTOVER AT
347 PM CDT...MOVING EAST AT 42 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARCHER AND BAYLOR COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

..SPEG.
Local storm report, May 7, 3:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 ENE TERRAL            33.92N 97.86W
05/07/2008  E0.88 INCH       JEFFERSON          OK   PUBLIC

&&

DW/LS
Special weather statement, May 7, 3:54 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT WED MAY 7 2008

OKZ005-006-072130-
WOODS OK-ALFALFA OK-
354 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

SINKING AIR BENEATH AN AREA OF DECAYING THUNDERSTORMS WILL PRODUCE
LOCALIZED STRONG WIND GUSTS...IN EXCESS OF 50 MPH... ACROSS PORTIONS
OF ALFALFA AND WOODS COUNTIES.  STRONG WINDS MAY PERSIST FOR SEVERAL
MINUTES WHERE THEY OCCUR.
Local storm report, May 7, 3:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LAWTON                  34.60N 98.42W
05/07/2008  E0.75 INCH       COMANCHE           OK   AMATEUR RADIO

&&

DW/LS
Local storm report, May 7, 4:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LAWTON                  34.60N 98.42W
05/07/2008  E1.00 INCH       COMANCHE           OK   AMATEUR RADIO

            11TH AND LEE

&&

DW/LS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:48 PM CDTSevere Thunderstorm WarningOUNTillman42 min
May 7, 12:58 AM CDTHigh Wind WarningOUNGreer, Harmon, Jackson, Kiowa71 min
May 7, 2:58 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman47 min
May 7, 3:31 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
May 7, 3:52 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady38 min
May 7, 4:12 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens21 min
May 7, 5:44 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain, Pottawatomie, Stephens46 min
May 7, 6:38 AM CDTSevere Thunderstorm WarningOUNJohnston, Lincoln, Pottawatomie, Seminole52 min
May 7, 6:41 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole23 min
May 7, 10:19 AM CDTAreal Flood AdvisoryOUNOklahoma116 min
May 7, 12:13 PM CDTRiver Flood WarningOUNPottawatomie, Seminole22 hr
May 7, 2:24 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens51 min
May 7, 2:55 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray65 min
May 7, 3:32 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma, Pottawatomie43 min
May 7, 3:37 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo3 hr
May 7, 3:37 PM CDTSevere Thunderstorm WarningOUNJefferson38 min
May 7, 3:40 PM CDTSevere Thunderstorm WarningOUNComanche40 min
May 7, 4:03 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma3 hr
May 7, 4:10 PM CDTSevere Thunderstorm WarningOUNLove65 min
May 7, 4:23 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray52 min
May 7, 4:33 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady42 min
May 7, 4:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma50 min
May 7, 5:05 PM CDTTornado WarningOUNOklahoma25 min
May 7, 5:08 PM CDTFlash Flood WarningOUNCanadian, Oklahoma3 hr
May 7, 5:14 PM CDTSevere Thunderstorm WarningOUNCarter, Coal, Johnston, Love, Marshall, Murray and 1 more61 min
May 7, 5:20 PM CDTTornado WarningOUNOklahoma36 min
May 7, 5:33 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie42 min
May 7, 5:39 PM CDTAreal Flood AdvisoryOUNCleveland, Pottawatomie2 hr
May 7, 5:39 PM CDTTornado WarningOUNLincoln, Pottawatomie, Seminole31 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall60 min
May 7, 6:07 PM CDTAreal Flood AdvisoryOUNLogan3 hr
May 7, 6:08 PM CDTSevere Thunderstorm WarningOUNHughes52 min
May 7, 6:12 PM CDTSevere Thunderstorm WarningOUNLincoln48 min
May 7, 6:16 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc30 min
May 7, 6:36 PM CDTFlash Flood WarningOUNLogan3 hr
May 6, 9:46 PM CDTSevere Thunderstorm WarningOUNKnox34 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningOUNFoard42 min
May 6, 11:44 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman46 min
May 7, 1:50 AM CDTAreal Flood AdvisoryOUNHardeman, Wilbarger4 hr
May 7, 2:53 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman28 min
May 7, 2:32 PM CDTSevere Thunderstorm WarningOUNKnox58 min
May 7, 3:50 PM CDTSevere Thunderstorm WarningOUNClay25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.